Hail, Chesterfield
- When
- August 7, 1:32 PM EST to 1:34 PM EST
- Where
- Chesterfield County, Pageland
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 34.770, -80.380
City Hall reported penny size hail.
Multi cells developed ahead of an approaching cold front and produced wind damage and large hail across the eastern half of the Midlands and Pee Dee region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Multi cells developed ahead of an approaching cold front and produced wind damage and large hail across the eastern half of the Midlands and Pee Dee region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 7, 12:21 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
121 PM EDT THU AUG 7 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THE FRONT. THE WEAKENING FRONT WILL LINGER NEAR THE REGION
THROUGH FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AMPLIFICATION OF UPPER LEVEL TROUGH OVER THE EASTERN STATES TODAY
AS STRONG SHORT WAVE ROTATES ACROSS THE MID ATLANTIC REGION THIS
AFTERNOON. MODELS INDICATING WEAK LEE SIDE SURFACE TROUGH ACROSS
THE AREA EARLY WITH RESULTING INCREASING LOW LEVEL CONVERGENCE.
PREFER WRF MODEL WITH DETAILS ALTHOUGH BOTH WRF/GFS APPEAR TO HAVE
CONVECTIVE FEEDBACK ISSUES. SLOW MOVING COLD FRONT APPROACHING
FROM THE NORTH LATE TODAY...THINK IT WILL PUSH THROUGH DURING THE
OVERNIGHT HOURS...PROBABLY AFTER 06Z. MOS TEMPERATURE GUIDANCE
SUGGESTS ANOTHER HOT DAY...ALTHOUGH PROBABLY TOO WARM WITH
INCREASING MOISTURE BY AFTERNOON. RESULTING INSTABILITY APPEARS
MODERATE TO STRONG AHEAD OF THE FRONT...WRF MODEL SHOWS SURFACE
THETA-E RIDGE EXTENDING FROM THE COAST INTO THE MIDLANDS. UPPER
LEVEL SHORT WAVE APPROACHING IN NORTHWEST FLOW ALOFT SHOULD
TRIGGER NUMEROUS THUNDERSTORMS...AROUND 00Z. 0-6KM SHEAR APPEARS
STRONG ACROSS THE NORTHERN MIDLANDS...WEAKER TO THE SOUTH.
DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. OVERALL THE LOW
LEVEL SHEAR APPEARS WEAK WHILE SHEAR STRONGER ALOFT. THIS SHOULD
RESULT IN MULTICELL ORGANIZATION. THUNDERSTORMS SHOULD DIMINISH
AFTER MIDNIGHT AS FRONT PUSHES SOUTH OF THE AREA.
WILL INCREASE POPS DURING THE LATE AFTERNOON AND EVENING AND
MENTION POSSIBLE SEVERE STORMS. WILL GO BELOW MAV GUIDANCE MAXIMUM
TEMPERATURE CONSENSUS. ALTHOUGH HEAT ADVISORY APPEARS MARGINAL
SOUTH AND EAST OF CAE...WILL MAINTAIN CURRENT ADVISORY AS IS.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE SURFACE FRONT MAY LINGER NEAR THE FORECAST AREA BUT THE
MODELS INDICATE DEEPER MOISTURE SHIFTING EAST AND SOUTH OF THE
AREA FOR THURSDAY NIGHT AND FRIDAY. PLAN TO CONTINUE THE SMALL
THUNDERSTORM CHANCE WITH WEAK TO MODERATE INSTABILITY SUGGESTED
SOUTH OF CAE. DRIER AIR SPREADS ACROSS THE REGION
SATURDAY...MOS MAXIMUM TEMPERATURES APPEAR TOO HIGH. SREF ENSEMBLE
850MB TEMPERATURES ABOUT 1 STANDARD DEVIATION BELOW NORMAL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GFS SHOWS CONTINUED SURFACE TROUGHING BUT DEEPER MOISTURE
APPEARS TO REMAIN EAST AND SOUTH OF THE FORECAST AREA DURING MOST OF
THE EXTENDED PERIOD. MOST OF THE MOISTURE APPEARS TO STAY EAST AND
SOUTH OF THE REGION THROUGH MOST OF THE EXTENDED PERIOD. THE GFS
ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY. POPS APPEAR
LOW...ESPECIALLY OVER THE WEEKEND.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
SCATTERED CUMULUS DEVELOPING...WITH SOME SHRA DEVELOPMENT WEST OF
AGS/DNL CURRENTLY. WILL EXPECT SCT TSRA TO BEGIN DEVELOPING A
LATER THIS AFTERNOON. AT THIS TIME...WILL HANDLE WITH VCTS OR CB
CLOUD GROUP...AND AMEND LATER WHEN CONFIDENCE OF TSRA AFFECTING
TAF SITES WARRANTS. SOME OF THE TSRA COULD REACH SEVERE LIMITS
WITH STRONG WIND GUSTS. SH/TSRA ACTIVITY COULD LINGER WELL INTO
THE EVENING OR OVERNIGHT AS A FRONT MOVES THROUGH THE REGION. WITH
SOME CLOUDINESS EXPECTED OVERNIGHT...WILL NOT FORECAST SIGNIFICANT
FOG AT THIS TIME. DRIER AIR WILL BEGIN ENTERING OUR FORECAST AREA
FRIDAY BEHIND THE FRONT. THE SOUTHERN TIER OF OUR FA MAY STILL
HAVE A CHANCE OF TSRA FRIDAY AFTERNOON...MAINLY AGS/DNL/OGB...BUT
WOULD EXPECT THIS AFTER 18Z.
EXTENDED AVIATION OUTLOOK...DRIER AIR BEHIND THE FRONT IS EXPECTED
TO PRECLUDE ANY SIGNIFICANT CONVECTION SATURDAY AND SUNDAY.
INCREASING MOISTURE MAY ALLOW FOR DIURNAL TSRA MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ031-035>038-
041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ077.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 526 AM EDT THU AUG 7 2008 GAZ040-063>065-SCZ015-016-018-020>022-025>030-080930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- AIKEN- 526 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ031-035>038-041-080930- BURKE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 526 AM EDT THU AUG 7 2008 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
8 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.
City Hall reported penny size hail.
Sheriff reported a couple of trees and powerlines down with power outages.
Fairfield Electric Company reported many trees and several powerlines down with outages from southeast of Blackstock to Mitford.
Fairfield Electric Company reported several trees and a few powerlines down with outages from the Lake Wateree area to near Lugoff.
Sheriff reported penny size hail from Lugoff to Camden.
Sheriff reported golf ball size hail.
Sheriff reported trees down around Shaw AFB on Spring Hills, Rembert Church, and Shrivers Pond roads.
Sheriff reported trees down on Redhill road.
Emergency manager reported trees and powerlines down from Cordova to Holly Hill. Significant structural damage occurred in Bowman to a couple of business and a couple homes had shingles torn off.
SKYWARN spotter reported quarter size hail at McEntire.
Sheriff reported penny size hail.
Park Service reported nickel size hail.
Sheriff reported large trees down on Panola road.
City police reported flooding in the Five Points area with roads closed due to several feet of water covering them.
Emergency Manager reported trees down in the community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111786, 111787, 111789, 111790, 111792, 111794, 111796, 111797, 111799, 111798, 111785, 111800, 111801, 111803, 111802.